Takeovers of diffusely held firms: A nonstandard approach

Noe, Thomas (1995) Takeovers of diffusely held firms: A nonstandard approach. Mathematical Finance, 5 (3). pp. 247-277.


A common theme in the literature on corporate control is that, when share ownership is diffuse, the free-rider problem prevents raiders from making acquisitions at tender prices below the postacquisition share price. In this paper, we address this question by formulating a nonstandard model of takeovers of diffusely held firms. It is demonstrated that, even when individual shareholdings are infinitesimal relative to firm size, takeovers succeed with positive probability and equilibria exist in which the raider earns substantial per share profits. Further, the Nash equilibria of the game are characterized with regard to raider profit, the aggregate fraction of shares tendered, and the relation between raider profit and the degree of randomization exhibited by shareholder tendering strategies.

Item Type: Article
Keywords: takeovers, nonstandard analysis, free-rider problem, corporate control, diffuse ownership, finance
Subject(s): Finance
Date Deposited: 11 Nov 2011 16:22
Last Modified: 01 Mar 2017 12:01
Funders: N/A
URI: http://eureka.sbs.ox.ac.uk/id/eprint/1141

Actions (login required)

Edit View Edit View